Alert archive / Arkansas / Flash Flood Warnings in 2020
Flash Flood Warning 101, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at Sep 2, 2020, 3:45 AM CDT for 4 counties in Arkansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2020, 3:45 AM CDT (08:45 UTC)
- Expired
- Sep 2, 2020, 8:36 AM CDT
- In force
- 5 hr
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, AR, Logan County, AR, Pope County, AR, Yell County, AR
The radar
The Western Arkansas radar (KSRX), 65 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:45 AM CDT | FLASH FLOOD | 1 Sw Bluffton, AR | HIGHWAY 28 WAS CLOSED IN ALL DIRECTIONS DUE TO WATER OVER ROADWAY AT GAFFORD CREEK. |
| Sep 2, 5:53 AM CDT | FLASH FLOOD | Russellville, AR | WATER WAS REPORTED ABOUT A FOOT AND A HALF HIGH OVER ROY TAYLOR ROAD JUST NORTH OF RUSSELLVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WGUS54 KLZK 020845
FFWLZK
ARC071-083-115-149-021445-
/O.NEW.KLZK.FF.W.0101.200902T0845Z-200902T1440Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
345 AM CDT Wed Sep 2 2020
The National Weather Service in Little Rock has issued a
* Flash Flood Warning for...
Pope County in central Arkansas...
Northwestern Yell County in central Arkansas...
Johnson County in western Arkansas...
Logan County in western Arkansas...
* Until 940 AM CDT.
* At 344 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. There is a nearly saturated ground in parts of the
warned area due to excessive rainfall through August, and from
days prior. Given this, it will not take much precipitation to
cause flash flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Russellville, Clarksville, Booneville, Paris, Danville,
Dardanelle, Pottsville, Lamar, Dover, London, Magazine, Knoxville,
Subiaco, Hartman, Hector, Scranton, Ratcliff, Blue Mountain,
Tokalon and Spadra.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3506 9414 3514 9414 3514 9403 3523 9403
3523 9392 3532 9392 3531 9381 3543 9381
3537 9375 3538 9371 3576 9369 3572 9281
3555 9281 3555 9285 3550 9285 3522 9310
3492 9350 3486 9371 3502 9370 3503 9407
FLASH FLOOD...RADAR INDICATED
$$
2323 follow-up statements
172
WGUS74 KLZK 021008
FFSLZK
Flash Flood Statement
National Weather Service Little Rock AR
508 AM CDT Wed Sep 2 2020
ARC071-083-115-149-021445-
/O.CON.KLZK.FF.W.0101.000000T0000Z-200902T1440Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson AR-Logan AR-Pope AR-Yell AR-
508 AM CDT Wed Sep 2 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 940 AM CDT THIS
MORNING FOR POPE, NORTHWESTERN YELL, JOHNSON AND LOGAN COUNTIES...
At 505 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area, with automated gauges within the warned
area measuring between 2 and 3 inches of rainfall so far. Given
excessive soil moisture and previous days rainfall, flash flooding
is likely ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Russellville, Clarksville, Booneville, Paris, Danville,
Dardanelle, Pottsville, Lamar, Dover, London, Magazine, Knoxville,
Subiaco, Hartman, Hector, Scranton, Ratcliff, Blue Mountain,
Tokalon and Spadra.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3506 9414 3514 9414 3514 9403 3523 9403
3523 9392 3532 9392 3531 9381 3543 9381
3537 9375 3538 9371 3576 9369 3572 9281
3555 9281 3555 9285 3550 9285 3522 9310
3492 9350 3486 9371 3502 9370 3503 9407
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
232860
WGUS74 KLZK 021114
FFSLZK
Flash Flood Statement
National Weather Service Little Rock AR
614 AM CDT Wed Sep 2 2020
ARC071-083-115-149-021445-
/O.CON.KLZK.FF.W.0101.000000T0000Z-200902T1440Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson AR-Logan AR-Pope AR-Yell AR-
614 AM CDT Wed Sep 2 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 940 AM CDT THIS
MORNING FOR POPE, NORTHWESTERN YELL, SOUTHEASTERN JOHNSON AND LOGAN
COUNTIES...
At 612 AM CDT, Local law enforcement reported water over Roy Taylor
Raod in Russellville. With heavy rainfall continuing across the
warned area, additional flash flooding is likely to occur.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Russellville, Clarksville, Paris, Danville, Dardanelle,
Pottsville, Lamar, Dover, London, Magazine, Knoxville, Subiaco,
Hector, Scranton, Blue Mountain, Lake Dardanelle, Piney in Garland
County, Holman, Tokalon and Mt Nebo State Park.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3511 9390 3525 9377 3551 9352 3573 9322
3572 9281 3555 9281 3555 9285 3550 9285
3522 9310 3492 9350 3493 9362 3503 9363
3503 9395
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Jones358
WGUS74 KLZK 021336
FFSLZK
Flash Flood Statement
National Weather Service Little Rock AR
836 AM CDT Wed Sep 2 2020
ARC071-083-115-149-021346-
/O.CAN.KLZK.FF.W.0101.000000T0000Z-200902T1440Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson AR-Logan AR-Pope AR-Yell AR-
836 AM CDT Wed Sep 2 2020
...FLASH FLOOD WARNING IS CANCELLED FOR POPE, NORTHWESTERN YELL,
SOUTHEASTERN JOHNSON AND LOGAN COUNTIES...
The heavy rain has ended. Flooding is no longer imminent, but any
additional heavy rain today will likely lead to flooding. Please
continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 700 AM CDT Thursday for
portions of central Arkansas...eastern Arkansas...north central
Arkansas...southwest Arkansas and western Arkansas.
LAT...LON 3511 9390 3525 9377 3551 9352 3573 9322
3572 9281 3555 9281 3555 9285 3550 9285
3522 9310 3492 9350 3493 9362 3503 9363
3503 9395
$$
CooperWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:35 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 2, 2:35 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Little Rock AR 235 AM CDT Wed Sep 2 2020 .Significant, life threatening flash flooding likely across western Arkansas late Tuesday night through Wednesday with river flooding increasing through the week... .SHORT TERM...Today Through Thursday Night If you've been following along all week, you probably already know what we're gonna say...Over the last 48 hours, portions of Wrn AR have received staggering amounts of rainfall of up to 4 to 6 inches, with some local heavier totals, and this has contributed to widespread and significant flash flooding the past two mornings, which have involved multiple swift water rescues. Per recent mesoanalysis, an identical setup is fcst for overnight Tues into early Wed morning, w/ a stalled sfc bndry draped over Srn AR, just S of the I40 corridor. This bndry has remained the focus for new training/back building convection the last few nights, and is progged once more per 00Z Hi-res CAM guidance, with current radar mosaic imagery depicting scattered precipitation ongoing along the bndry already. An unaltered sfc airmass characterized by modest buoyancy (MLCAPE > 1500 J/kg) and a plume of rich PWAT values > 2" compounded with a stout LLJ of 30+ kts will again fuel robust and efficient rain producing convection overnight Tues. Given the prior 48 hours of rainfall, and record August rainfall, FFG continues to remain extremely compromised over portions of Wrn and S/Wrn AR, w/ most basins < 2"/3 hrs, and even a few below 1"/ 3 hrs. Additionally, heavy rainfall over N/E AR has left in its wake another region of compromised FFG values, and will require monitoring for flash flooding potential once convection becomes more widespread. W/ this in mind, the prior fcst package has ramped up wording significantly w/in the flash flood watch to highlight the extreme potential for a Particularly Dangerous Situation...over those areas. Additionally, coordination with WPC resulted in a small high risk area over Wrn AR for excessive rainfall w/in the coming ERO for Wed. As mentioned previously, 00Z hi-res CAM guidance does not fare well for highly vulnerable regions, with relatively high confidence for a few rounds of intense convection over the next 12-24 hours, which may produce a swath of new rainfall in excess of 2 to 3 inches from Wrn AR into N/E AR, resulting in considerable to catastrophic flash flooding. Given a successful near term fcst (and confidence remains high at issuance of this fcst package), failure to heed warnings, driving into flooded areas/roads, or not evacuating to higher ground if warranted may prove fatal. Please exercise an abundance of caution and monitor all forecasts and warnings. River flooding is also occurring and will slow runoff from heavy rain. Repeating, this is a potentially dangerous situation. Through the remainder of the fcst period, unsettled weather will remain as an upper shortwave ejects over the Natural State, keeping high Chc PoPs in place through much of Thurs, w/ widespread rain and thunderstorms across much of the region, and relatively mild temperatures for early September. && .LONG TERM...Friday Through Tuesday To begin the period, an approaching upper level trough, responsible for a very active weather pattern during the short term, will be in the process of deamplifying as two areas of upper ridging expand and elongate towards the C Plains. This expansion of the ridges will force the trough to retract and lift Nwrd. In its wake, NWrly flow will develop and encompass the C/Srn CONUS through the period. At surface, the first of two frontal boundaries will drop S out of the C Plains into Nrn portion of the CWA Friday morning. Strong high pressure behind the front will encourage the boundary to move across the entire state by Saturday morning. Behind the front drier and cooler air will finally return the region, however cooler and drier air will not stay long. High pressure will quickly move Ewrd on Sunday with return flow becoming reestablished across the Srn Plains. Another cold front should drop Swrd out the Nrn Plains on Tuesday, this front should be stronger than the first. Precipitation across the state will be winding down from NW to SE on Friday ahead of the first cold front. QPF amounts are expected to be fairly low compared to what was experienced in the short term. Another round of showers and thunderstorms will be possible with the the frontal boundary Monday into Tuesday, however overall moisture will be limited due to a short return flow period. High temperatures will be in the upper 70s N to the lower/mid 80s C/S on Friday and Saturday. With Srly return flow noted on Sunday and Monday, temperatures should see an uptick about 5 degrees in most locations. On Tuesday, temperatures should begin to cool down in the N with readings in the 70s meanwhile temperatures will hang on to mid 80s to near 90 across the S. Lows should range from the upper 50s and lower 60s Saturday and Sunday with a slow warming trend through Tuesday. Long term model guidance indicates some uncertainty regarding timing of the front on Tuesday, the GFS is more progressive than the ECMWF, so will use a blended approach for now. Rain chances at the end of the period will reflect a blend of solutions. && .HYDROLOGY... River flooding will continue across portions of western Arkansas in response to tremendous rainfall amounts over the last several days. This is a developing situation but minor to moderate flooding will be likely with some potential for major flooding as successive heavy rain episodes drain into already swollen, flooded rivers. Flashy rivers may see sudden and dramatic rises, especially smaller tributaries in the Ouachitas and southern Ozarks. This will be exceptionally dangerous to anyone near the rivers so please keep vigilant if near waterways. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 80 70 85 68 / 90 60 40 20 Camden AR 85 72 85 70 / 80 50 50 20 Harrison AR 80 67 82 63 / 80 50 40 10 Hot Springs AR 80 71 83 68 / 90 50 60 30 Little Rock AR 82 72 85 69 / 90 50 50 20 Monticello AR 89 73 89 71 / 50 40 30 20 Mount Ida AR 79 70 82 67 / 90 50 60 30 Mountain Home AR 80 68 83 64 / 70 50 40 10 Newport AR 80 71 84 69 / 90 60 40 20 Pine Bluff AR 85 73 87 69 / 80 40 40 20 Russellville AR 79 71 83 68 / 90 50 50 20 Searcy AR 81 71 84 69 / 90 60 50 20 Stuttgart AR 84 73 86 71 / 80 50 50 20 && .LZK Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning FOR Baxter-Boone- Clark-Cleburne-Conway-Dallas-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-Jackson-Johnson-Lawrence-Logan-Marion- Montgomery-Newton-Perry-Pike-Polk-Pope-Pulaski-Randolph-Saline- Scott-Searcy-Sharp-Stone-Van Buren-White-Yell. && Short Term...GREEN / Long Term...JONES
Hazardous weather outlook, Sep 2, 3:01 AM CDT, 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 301 AM CDT Wed Sep 2 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-030815- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 301 AM CDT Wed Sep 2 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Overnight Tuesday and into Wednesday Additional showers and thunderstorms are expected to re-develop late tonight, with the area of greatest concern from western into central Arkansas. The biggest concern with storms late tonight into Wednesday morning will be heavy rainfall and possible significant and widespread flash flooding, especially where record rains have fallen in the last month over western portions of the state. This is quickly approaching the upper echelon of bad scenarios and poses a significant risk to lives and property across a large area. Not heeding warnings, driving on flooded roads, or not evacuating to higher ground should conditions warrant may prove fatal. Please exercise an abundance of caution and monitor all forecasts and warnings. River flooding is also occurring and will slow runoff from heavy rain. This is a potentially dangerous and grave situation. River flooding is a growing concern as excessive runoff from saturated ground is expected. The areas of greatest concerns will be smaller creeks and streams located in the Upper Ouachita River basin and the tributaries of the Arkansas River in West Central Arkansas. Any additional rainfall will likely drive crests higher potentially flooding additional homes and roads by early Wednesday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flash flooding remains likely across roughly the northwestern half of the state through Thursday. The most significant impacts are expected over western and southwestern Arkansas where widespread flash flooding has already occurred. River flooding will be a threat through the end of the week as flood waters route into larger streams and rivers. Heading into the weekend, drier conditions will ensue as high pressure moves into the region. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 232/JONES
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:04 AM CDT | Flash Flood Warning | LZK | Cleburne, Conway, Pope, Searcy, Stone, Van Buren | 4 hr |
| Sep 2, 6:41 AM CDT | Flash Flood Warning | LZK | Independence, Izard, Lawrence, Sharp | 3 hr |
| Sep 2, 7:47 AM CDT | Flash Flood Warning | LZK | Lawrence, Randolph | 3 hr |
| Sep 2, 8:53 AM CDT | Areal Flood Advisory | LZK | Montgomery, Polk, Scott, Yell | 3 hr |
| Sep 2, 10:11 AM CDT | Special Weather Statement | LZK | Grant | 34 min |
| Sep 2, 10:43 AM CDT | Special Weather Statement | LZK | Jefferson | 32 min |
| Sep 2, 10:46 AM CDT | River Flood Warning | LZK | Independence, Jackson, Lawrence | 20 hr |
| Sep 2, 11:49 AM CDT | Areal Flood Advisory | LZK | Logan, Polk, Scott | 5 hr |
| Sep 2, 12:46 PM CDT | Areal Flood Advisory | LZK | Montgomery, Polk | 2 hr |
| Sep 2, 1:47 PM CDT | Areal Flood Advisory | LZK | Logan, Montgomery, Scott, Yell | 3 hr |
| Sep 2, 2:10 PM CDT | Areal Flood Advisory | LZK | Johnson, Pope, Yell | 4 hr |
Nearby
Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.